Is chondroitin safe?
Q) I've read in the Glasgow Herald recently that a man died of liver failure after taking glucosamine. I've been taking glucosamine and chondroitin for two years now, as I believe it lubricates my joints. However, paracetamol is enough to control my pain. I should be wary of drugs as I had a duodenal ulcer some years ago probably caused by Voltarol. Could you advise me whether to stop taking glucosamine. Is chondroitin safe? I also take cod liver oil.
Georgia Mankivell, King’s Park, Glasgow (Summer 2008)
A) I've read the issue of the Glasgow Herald you refer to (4 March 2008) and I've also read the strong online responses to the article! A 60-year-old man, allegedly previously well, developed liver failure after starting to take glucosamine for joint pains. No other clinical details are available but a liver expert thought that there might be a link between the two. Without further evidence I think this is scaremongering. No such side-effects have been reported in any of the clinical trials and we have no reason to believe that this man was any different from the people included in the trials. Of course, we don’t know vital bits of evidence such as how much alcohol he drank or how many other painkillers he took for his joint pains. So I wouldn't advise you to discontinue your glucosamine at the present time, but be careful with the paracetamol and don't exceed the recommended maximum daily dose of eight tablets.